Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 853, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Oct 6, 2016, 3:32 PM CDT for Grant County, Kay County, Oklahoma. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 6, 2016, 3:32 PM CDT (20:32 UTC)
- Expired
- Oct 6, 2016, 4:00 PM CDT
- In force
- 28 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Grant County, OK, Kay County, OK
The radar
The Vance AFB radar (KVNX), 44 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 6, 2:31 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 8.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2179 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 678 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 324 m²/s²
- 0-3 km storm-relative helicity
- 341 m²/s²
- Significant tornado parameter
- 3.2
- Supercell composite
- 16.3
The text
As transmitted.
110
WUUS54 KOUN 062032
SVROUN
OKC053-071-062100-
/O.NEW.KOUN.SV.W.0853.161006T2032Z-161006T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
332 PM CDT THU OCT 6 2016
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN KAY COUNTY IN NORTHERN OKLAHOMA...
NORTHEASTERN GRANT COUNTY IN NORTHERN OKLAHOMA...
* UNTIL 400 PM CDT
* AT 332 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RENFROW...
MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
RENFROW.
THIS INCLUDES INTERSTATE 35 NEAR MILE MARKER 236.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3682 9768 3683 9778 3689 9782 3700 9773
3700 9734
TIME...MOT...LOC 2032Z 223DEG 34KT 3690 9770
HAIL...1.25IN
WIND...60MPH
$$
111 follow-up statement
404
WWUS54 KOUN 062058
SVSOUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
358 PM CDT THU OCT 6 2016
OKC053-071-062108-
/O.EXP.KOUN.SV.W.0853.000000T0000Z-161006T2100Z/
KAY OK-GRANT OK-
358 PM CDT THU OCT 6 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN KAY AND
NORTHEASTERN GRANT COUNTIES WILL EXPIRE AT 400 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3682 9768 3683 9778 3689 9782 3700 9773
3700 9734
TIME...MOT...LOC 2056Z 223DEG 34KT 3690 9770
$$
11What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 2:48 PM CDT, 44 minutes earlier.
Area forecast discussion, Oct 6, 2:48 PM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Norman OK
248 PM CDT THU OCT 6 2016
.DISCUSSION...
A few storms have formed this afternoon near the Kansas and Oklahoma
border along and north of an outflow boundary. Farther west, a
few weak radar returns in western Oklahoma are associated
with increasing cloud cover & along an 9-85h moisture gradient.
Several HRRR runs develop storms across southwest/west central
Oklahoma this afternoon with increasing coverage as storms move
eastward through the early evening. Additional storms are expected
to form along a cold front in northwest/north central Oklahoma by
early evening.
35-40 kts of deep layer shear and moderate to high instability should
result in several severe storms, with the best chance during the
late afternoon and early evening. The best tornado
potential appears to be across far north central Oklahoma/southern
Kansas along and near a retreating outflow boundary (back winds &
lower LCL).
Storms will continue to form along a cold front during the evening
and overnight with a risk of hail and damaging winds. Showers
and storms may linger for several hours behind the surface front
as elevated instability will be around 500 J/KG.
Showers and storms will clear southern Oklahoma and north Texas by
mid to late Friday morning.
Showers and thunderstorm chances will increase Sunday into Monday
as a trough lifts across the central Plains.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 50 65 45 73 / 80 0 0 0
Hobart OK 51 65 44 72 / 70 10 0 0
Wichita Falls TX 55 67 48 75 / 90 30 0 0
Gage OK 44 66 40 75 / 10 0 0 0
Ponca City OK 48 66 40 74 / 80 0 0 0
Durant OK 60 70 53 79 / 90 30 0 0
&&
.OUN Watches/Warnings/Advisories...
OK...Flood Watch until midnight CDT tonight for OKZ007-008-012-013-
020.
TX...None.
&&Hazardous weather outlook, Oct 6, 11:46 AM CDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1146 AM CDT THU OCT 6 2016 OKZ004>048-050>052-TXZ083>090-071700- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD- NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON- TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON- JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 1146 AM CDT THU OCT 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... .THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF NORTHERN INTO CENTRAL AND SOUTHWEST OKLAHOMA AS WELL AS A PORTION OF WESTERN NORTH TEXAS LATE THIS AFTERNOON AND TONIGHT. LOCATION... THE SLIGHT RISK COVERS LOCATIONS SOUTH OF A LINE FROM ALVA... TO CHEYENNE AND NORTH OF A LINE FROM CROWELL AND WICHITA FALLS TEXAS... TO PAULS VALLEY AND SEMINOLE OKLAHOMA. THIS INCLUDES PLACES LIKE OKLAHOMA CITY METRO... LAWTON... CLINTON... AND ENID. TIMING... THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE FROM 4 PM TO 2 AM. IMPACTS... THE MAIN IMPACTS WILL BE HAIL TO THE SIZE OF GOLF BALLS... DAMAGING WIND GUSTS TO 70 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. A LOW RISK OF A TORNADO OR TWO WILL ALSO BE POSSIBLE... IN PARTS OF NORTH CENTRAL OKLAHOMA FROM 4 PM TO 9 PM. HEAVY RAIN AND FLOODING WILL ALSO BE A CONCERN. DISCUSSION... ADDITIONAL THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND TONIGHT AS A COLD FRONT MOVES ACROSS THE REGION. STORMS ARE EXPECTED TO INITIALLY DEVELOP AHEAD OF THE FRONT IN PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS THEN BECOMING MORE WIDESPREAD AND SHIFTING SOUTHEAST AS THE COLD FRONT MOVES ACROSS THE REGION. SOME STRONG TO SEVERE STORMS WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN CONCERNS. THERE COULD ALSO BE A BRIEF PERIOD OF TIME LATE THIS AFTERNOON AND EVENING OF A LOW RISK FOR A TORNADO OR TWO WHEN STORMS COULD INITIALLY BE INDIVIDUAL SUPERCELLS BEFORE EVOLVING INTO LINE SEGMENTS. THE HIGHEST POTENTIAL FOR THIS WILL BE IN PARTS OF NORTH CENTRAL OKLAHOMA. SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO EARLY FRIDAY BUT THE POTENTIAL FOR SEVERE STORMS WILL DECREASE OVERNIGHT. .SPOTTER AND EMERGENCY MANAGEMENT INFORMATION STATEMENT... STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE RISK AREAS SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THROUGH THIS EVENING. .HEAVY RAIN... IN ADDITION TO THE SEVERE STORMS... HEAVY RAIN LEADING TO FLOODING WILL BE A CONCERN... ESPECIALLY IN PARTS OF NORTH CENTRAL OKLAHOMA WHICH RECEIVED SEVERAL INCHES OF RAIN THIS MORNING. A FLOOD WATCH IS IN EFFECT FOR LATE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... .THUNDERSTORMS... THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS SOUTHERN OKLAHOMA AND NORTH TEXAS FRIDAY MORNING. SEVERE WEATHER IS NOT EXPECTED. THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF NORTHERN OKLAHOMA SUNDAY AND MONDAY. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.
In the hours before
Local storm report, Oct 6, 10:17 AM CDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1017 AM CDT THU OCT 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM FLASH FLOOD 2 N LAMONT 36.72N 97.56W
10/06/2016 GRANT OK DEPT OF HIGHWAYS
STATE HWY 74 CLOSED 1.5 MILES NORTH OF LAMONT
0800 AM FLASH FLOOD 5 E BILLINGS 36.53N 97.35W
10/06/2016 NOBLE OK DEPT OF HIGHWAYS
STATE HWY 15 CLOSED 1 MILE WEST OF I-35.
0800 AM FLASH FLOOD 1 E LAMONT 36.69N 97.54W
10/06/2016 GRANT OK DEPT OF HIGHWAYS
US HWY 60 CLOSED EAST OF LAMONT TO KAY COUNTY LINE.
0200 AM TSTM WND DMG 1 N RED ROCK 36.47N 97.18W
10/06/2016 NOBLE OK EMERGENCY MNGR
3 TELEPHONE PLOES BLOWN DOWN.
&&
DWSpecial weather statement, Oct 6, 2:25 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
225 PM CDT THU OCT 6 2016
OKZ008-062015-
KAY OK-
225 PM CDT THU OCT 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KAY COUNTY UNTIL 315
PM CDT...
AT 221 PM CDT...STRONG THUNDERSTORMS WERE LOCATED 3 MILES SOUTHEAST
OF HARDY AND 3 MILES NORTH OF KAW LAKE...MOVING NORTHEAST AT 40 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
LAT...LON 3684 9675 3674 9692 3697 9690 3700 9687
3700 9675
TIME...MOT...LOC 1921Z 217DEG 36KT 3693 9676 3682 9686
..SPEG.Special weather statement, Oct 6, 3:27 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
327 PM CDT THU OCT 6 2016
OKZ007-062100-
GRANT OK-
327 PM CDT THU OCT 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT COUNTY UNTIL
400 PM CDT...
AT 325 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
MEDFORD...MOVING NORTHEAST AT 35 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
STAY ALERT AND LISTEN FOR WARNINGS.
&&
LAT...LON 3692 9746 3679 9778 3687 9785 3700 9766
3700 9746
TIME...MOT...LOC 2025Z 235DEG 30KT 3687 9773
..SPEG.The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 7:17 PM CDT | Special Weather Statement | OUN | Tillman | 28 min |
| Oct 5, 10:06 PM CDT | Special Weather Statement | OUN | Kingfisher | 24 min |
| Oct 5, 10:31 PM CDT | Special Weather Statement | OUN | Kingfisher | 29 min |
| Oct 5, 10:35 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kingfisher, Logan, Noble | 40 min |
| Oct 5, 10:58 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kingfisher, Logan, Noble | 47 min |
| Oct 5, 11:03 PM CDT | Special Weather Statement | OUN | Blaine | 27 min |
| Oct 5, 11:14 PM CDT | Special Weather Statement | OUN | Noble | 31 min |
| Oct 5, 11:20 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Blaine, Garfield, Kingfisher, Major | 40 min |
| Oct 5, 11:33 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant | 42 min |
| Oct 5, 11:41 PM CDT | Special Weather Statement | OUN | Noble | 34 min |
| Oct 5, 11:53 PM CDT | Special Weather Statement | OUN | Payne | 37 min |
| Oct 5, 11:55 PM CDT | Special Weather Statement | OUN | Alfalfa | 35 min |
| Oct 6, 12:01 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Grant | 44 min |
| Oct 6, 12:36 AM CDT | Special Weather Statement | OUN | Kay | 24 min |
| Oct 6, 12:42 AM CDT | Special Weather Statement | OUN | Grant | 33 min |
| Oct 6, 12:44 AM CDT | Special Weather Statement | OUN | Alfalfa | 31 min |
| Oct 6, 1:07 AM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant, Kay, Noble | 38 min |
| Oct 6, 1:33 AM CDT | Special Weather Statement | OUN | Custer | 27 min |
| Oct 6, 1:41 AM CDT | Severe Thunderstorm Warning | OUN | Kay, Noble | 33 min |
| Oct 6, 2:17 AM CDT | Special Weather Statement | OUN | Kay | 43 min |
| Oct 6, 2:26 AM CDT | Severe Thunderstorm Warning | OUN | Grant, Kay | 34 min |
| Oct 6, 2:53 AM CDT | Areal Flood Advisory | OUN | Garfield, Grant, Kay, Noble | 3 hr |
| Oct 6, 3:07 AM CDT | Special Weather Statement | OUN | Garfield, Grant, Kay | 3 hr |
| Oct 6, 3:26 AM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant, Kay, Noble | 49 min |
| Oct 6, 3:31 AM CDT | Flash Flood Warning | OUN | Garfield, Grant, Kay, Noble | 6 hr |
| Oct 6, 4:27 AM CDT | Flash Flood Warning | OUN | Kay | 3 hr |
| Oct 6, 5:06 AM CDT | Severe Thunderstorm Warning | OUN | Kay, Noble | 39 min |
| Oct 6, 6:50 AM CDT | Special Weather Statement | OUN | Logan, Payne | 25 min |
| Oct 6, 7:25 AM CDT | Flash Flood Warning | OUN | Kay, Noble | 2 hr |
| Oct 6, 7:34 AM CDT | Flash Flood Warning | OUN | Logan, Noble, Payne | 3 hr |
| Oct 6, 8:22 AM CDT | River Flood Warning | OUN | Grant, Kay, Noble | 41 hr |
| Oct 6, 9:44 AM CDT | Areal Flood Warning | OUN | Garfield, Grant, Kay, Noble | 3 hr |
| Oct 6, 10:05 AM CDT | Flood Watch | OUN | Garfield, Grant, Kay, Noble, Payne | 14 hr |
| Oct 6, 2:25 PM CDT | Special Weather Statement | OUN | Kay | 50 min |
| Oct 6, 3:27 PM CDT | Special Weather Statement | OUN | Grant | 33 min |
| Oct 6, 3:36 PM CDT | Special Weather Statement | OUN | Harmon | 24 min |
| Oct 6, 3:49 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon | 30 min |
| Oct 6, 4:12 PM CDT | Severe Thunderstorm Warning | OUN | Harmon, Jackson | 48 min |
| Oct 6, 4:36 PM CDT | Special Weather Statement | OUN | Grant | 9 min |
| Oct 6, 4:40 PM CDT | Special Weather Statement | OUN | Beckham | 20 min |
| Oct 6, 4:47 PM CDT | Special Weather Statement | OUN | Grant | 13 min |
| Oct 6, 4:50 PM CDT | Special Weather Statement | OUN | Custer | 25 min |
| Oct 6, 4:54 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Greer, Washita | 51 min |
| Oct 6, 4:57 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 48 min |
| Oct 6, 5:00 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Dewey | 45 min |
| Oct 6, 5:01 PM CDT | Special Weather Statement | OUN | Garfield | 29 min |
| Oct 6, 5:21 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Woods | 54 min |
| Oct 6, 5:24 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Dewey, Major, Woodward | 51 min |
| Oct 6, 5:36 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Dewey, Roger Mills | 39 min |
| Oct 6, 5:44 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 46 min |
| Oct 6, 5:52 PM CDT | Special Weather Statement | OUN | Woods | 53 min |
| Oct 6, 6:09 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Grant, Major, Woods, Woodward | 66 min |
| Oct 6, 6:13 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 47 min |
| Oct 6, 6:15 PM CDT | Severe Thunderstorm Warning | OUN | Dewey | 60 min |
| Oct 6, 6:20 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Custer, Dewey, Roger Mills, Washita | 40 min |
| Oct 6, 6:30 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Custer, Dewey | 19 min |
| Oct 6, 6:36 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon, Jackson | 39 min |
| Oct 6, 6:41 PM CDT | Severe Thunderstorm Warning | OUN | Dewey, Ellis, Roger Mills | 34 min |
| Oct 6, 6:57 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Tillman | 48 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.